Bupivacaine is an established and efficacious anesthetic that has become increasingly popular in postoperative pain management. However, there is limited literature regarding the potential for bupivacaine-induced delayed liver toxicity. Describe cholestasis as a potential adverse reaction of bupivacaine infusion into a surgical wound. Retrospective review of patients' medical records. We report the cases of 3 patients with new onset of cholestatic injury after receiving bupivacaine infusion for postoperative herniorrhaphy pain management. All patients had negative serologic workups for other causes of liver injury. All patients achieved eventual resolution of their liver injury. Bupivacaine-induced liver injury should be on the differential of individuals presenting with jaundice and cholestasis within a month of infusion via a surgically placed catheter of this commonly used anesthetic.
- Drug induced liver injury
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine